Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

Abruptly stopping Toprol XL and Cardizem LA

Hello all,

Ok here is my deal.  36yo white female, history of Sinus Tachycardia, Questionable SVT but most likely high rate Sinus Tachycardia, Been on toprol xl 100mg 2x daily,  Also have bigeminal PVCs often sustained also placed on Cardizem LA 180mg. Several stress echos and was told everything was fine just some minor regergitation.

Not real comfortable with Cardiologist so opted to seek evaluation of a 2nd cardiologist today.

This cardiologist was enraged that I was one the above medications and stated that Sinus Tachycardia is not a true cardiovascular issue and is alway a side effect of a underlying condition.  He advised me to stop all heart medications immediately.  I was recently diagnosed with central sleep apnea.  Dr. states for me to give CPAP a valiant effert, stop smoking and loss wieght and for me to come back in one month.  He states that the records he received showed that I do have LVH and stage 1 diastolic disfuction ( which was never told to me) and that this is more concern than anything.

My question being is it really safe to abruptly stop such medication after being on them for 2+ years.  Or is it only dangerous to people with certain conditions?

Thanks,
Terri
2 Responses
Avatar universal
Maybe you should check with your pharmacist to see what he would recommend.  After reading all the side notes enclosed with that Toprol, I wouldn't stop it cold turkey either.  I was on it for a couple of months and I felt awful because I have low blood pressure.  The pills did nothing for the palps, and the docs wanted me to increase dosage, which I refused, because it was effecting my blood pressure too much and I could not function.  Not only could I not function, but I was short of breath, and was having terrible nightmares when I was able to sleep!

As for me, I was finally taken off these pills, but I was in a hospital setting, and immediately began another beta blocker (which by the way, didn't work either).  

I would imagine you would need to wean yourself off...  Good Luck.

Avatar universal
I AM A 49 YEAR OLD FEMALE I HAVE BEEN ON TOPROL FOR 5 YEARS 150 MG. A DAY AND I TAKE CARDIZEM LA 240 EVERYDAY. I AM HAVING CONCERNS ABOUT TAKING BOTH MEDICATIONS TOGETHER. I TOOK MY SELF OFF GEODON AND I FEEL MUCH BETTER. I DON'T SLEEP AT NIGHT AND I HAVE DREAMS AND NIGHTMARES, I AM WONDERING IF THESE MEDICATIONS ARE CAUSING THIS. I WAS ON LUNESTA BUT THAT DID'NT WORK SO I STOPPED TAKING IT. I DO EXPERIENCE A LOT OF CHEST PAIN THE DOCTOR SAYS ITS ANGINA AND ANIETY ATTACKS. I DO HAVE A MASS ON MY HEART BUT NONE OF THE FOUR DOCTORS I WENT TO CAN AGREE ON WHAT IT IS A MASS OR A TUMOR. THIS IS NOT A WAY TO LIVE ON A BUNCH OF MEDICINE THAT CAUSES MORE PROBLEMS THAN YOU ALREADY HAD. IF ANYONE HAS ANY ADVICE PLEASE LET ME KNOW.  THANKS
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.